Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 85, NWS Dodge City, KS

May 28, 1997Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 1997, 4:10 PM CDT for Morton County, Kansas. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 1997, 4:10 PM CDT (21:10 UTC)
Expired
May 28, 1997, 5:00 PM CDT
In force
50 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Morton County, KS

The radar

The Dodge City radar (KDDC), 173 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 4:15 PM CDTHail 0.75Elkhart, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1997-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1997-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
586 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

360 
WUUS1 KDDC 282110 RRA
SVRDDC
KSC129-282200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
410 PM CDT WED MAY 28 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHWESTERN MORTON COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 500 PM CDT
 
* SOME LOCATIONS AFFECTED
  ELKHART                    BY 435 PM CDT

* AT 409 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES NORTHWEST OF ELKHART MOVING SOUTHEAST AT 10
  MPH.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

SEARCY/REITER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:42 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 28, 2:42 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
240 PM CDT WED MAY 28 1997

...CHALLENGE IS THUNDERSTORMS AND CHANCE OF SEVERE WEATHER THRU
PERIOD...

18Z ANALYSIS OF SFC..SATELLITE...WIND PROFILERS SUPPORT CONVECTION
INITIATION OVER SW CORNER KS AND SE COLO NEXT FEW HOURS WITH FIRST
STARTING WEST OF SYRACUSE ATTM.  LOW OVER SE COLORADO WILL CONTINUE
TO DEVELOP AND LOW LEVEL CONVERGENCE AND ADEQUATE MOISTURE WILL
SUPPORT PM CONVECTION WITH SOME ROTATION POSSIBLE DUE TO NW FLOW
ALOFT.  BEST CHANCE OF SEVERE SHOULD BE SOUTH AND WEST OF A SCOTT
CITY TO GARDEN CITY TO MEADE LINE.  CONVECTION SHOULD CONTINUE
TONIGHT WITH GOOD LOW LEVEL CONVERGENCE AND MOISTURE...ESPECIALLY
SOUTH AND EAST OF DDC.  LOW TONIGHT SHOULD BE NEAR PROGGED DEWPOINTS
SO FWC GUIDANCE OK.  CLOUDS SHOULD BECOME MOSTLY CLOUDY TO CLOUDY
LATE WITH CONVECTION.  ALL MODELS CLOSE ON THIS PATTERN AND SUPPORT
ANALYSIS WITH BIGGEST VARIANCE ON TEMPS WITH FWC GUIDANCE
REASONABLE.

PRD 2 XPCT LEFTOVER CONVECTION AND CLOUDS ESPECIALLY SE CWA
WHICH SHOULD LIMIT TEMPS THERE. OTHERWISE PM SUN SHOULD SUPPORT
TEMPS AT OR ABOVE FWC GUIDANCE IN NORTH WITH LESS CHANCE OF
PRECIP.  POPS HIGHER THRU PRD 1 BUT BELOW PRD 2 DUE TO STABILITY
CAUSED BY DEVELOPING CONVECTION.

PRD 3 AND 4 CONTINUED CHANCE OF CONVECTION AS ELKHART LOW AND
FAVORABLE NW FLOW ALOFT AND MOISTURE SUPPORT POPS.

.DDC...NONE.

DDC 052/073 055/077 056 835
GCK 051/074 054/076 055 624
E\HA 051/076 054/077 054 735
LBL 052/074 053/077 053 735
HYS 049/072 053/077 056 334
P28 056/075 058/079 058 545

NICHOLS

In the hours before

Special weather statement, May 28, 10:38 AM CDT, 5 hours 32 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-290600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1038 AM CDT WED MAY 28 1997

SYNOPSIS: A STATIONARY FRONT OVER EASTERN COLORADO WILL COMBINE
WITH AN UPPER LEVEL DISTURBANCE OVER UTAH TO PRODUCE WIDELY
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS OVER FAR SOUTHWESTERN
KANSAS.  SOME OF THESE STORMS MAY APPROACH SEVERE LEVELS AFTER 2 PM
ALONG AND WEST OF A SCOTT CITY TO MEADE LINE.  LATER THIS EVENING
SOME OF THESE STORMS MAY MOVE EAST OF THIS LINE.  THE MAIN THREAT
TODAY WILL BE HAIL AND LOCALLY GUSTY WINDS WITH A SLIGHT CHANCE OF
AN ISOLATED TORNADO.

SPOTTERS MAY NEEDED NEAR THE COLORADO BORDER THIS AFTERNOON AND THEN
FURTHER EAST TOWARD EVENING.

NICHOLS

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 2:58 PM CDTSevere Thunderstorm WarningDDCStanton47 min
May 28, 3:28 PM CDTSevere Thunderstorm WarningDDCMorton47 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.